Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Austin/San Antonio, TX

May 13, 20244 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2024, 9:43 AM CDT for 4 counties in Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 9:43 AM CDT (14:43 UTC)
Expired
May 13, 2024, 10:45 AM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Frio County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 77 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:47 AM CDTHAIL 36 Nne Batesville, TXPicture of 3 large hailstones, two of which appeared to be larger than baseballs. Delayed share from Emergency Manager. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 8:52 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4001 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS54 KEWX 131443
SVREWX
TXC163-325-463-507-131545-
/O.NEW.KEWX.SV.W.0113.240513T1443Z-240513T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
943 AM CDT Mon May 13 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Medina County in south central Texas...
  Southeastern Uvalde County in south central Texas...
  Northeastern Zavala County in south central Texas...
  Northwestern Frio County in south central Texas...

* Until 1045 AM CDT.

* At 943 AM CDT, a severe thunderstorm was located 7 miles north of
  Batesville, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2889 9962 2910 9977 2931 9942 2911 9920
TIME...MOT...LOC 1443Z 237DEG 16KT 2906 9960 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
2 follow-up statements
557 
WWUS54 KEWX 131500
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1000 AM CDT Mon May 13 2024

TXC163-325-463-507-131545-
/O.CON.KEWX.SV.W.0113.000000T0000Z-240513T1545Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
1000 AM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...

At 959 AM CDT, a severe thunderstorm was located 10 miles northeast
of Batesville, moving east at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2889 9962 2910 9977 2931 9942 2911 9920
TIME...MOT...LOC 1459Z 250DEG 17KT 2905 9949 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
799 
WWUS54 KEWX 131533
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1033 AM CDT Mon May 13 2024

TXC163-325-463-507-131545-
/O.CON.KEWX.SV.W.0113.000000T0000Z-240513T1545Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
1033 AM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...

At 1033 AM CDT, a severe thunderstorm was located 7 miles northeast
of Frio Town, or 17 miles south of Hondo, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Medina, southeastern Uvalde, northeastern Zavala and
northwestern Frio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2899 9943 2911 9952 2921 9932 2911 9920
TIME...MOT...LOC 1533Z 252DEG 22KT 2911 9927 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:01 AM CDT, 42 minutes earlier.

Area forecast discussion, May 13, 9:01 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
901 AM CDT Mon May 13 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 235...
Issued at 854 AM CDT Mon May 13 2024

Explosive thunderstorm development has commenced across western
portions of the CWA a few hours earlier than expected as a mid-level
perturbation as arrived out of northern Mexico. The environment will
be favorable for continued strong updrafts and the development of new
updrafts throughout the day with MUCAPE values at or above 4000 J/kg
and effective shear on the order of 50-60 kts. Storms will continue
to develop and progress eastward across south-central Texas through
the afternoon along a weak front/dryline feature currently across the
Edwards Plateau. The main concern is for large to very large hail
and a few damaging wind gusts. A local extension of the watch in
time is possible this afternoon should storms persist across the area
beyond 21z.

-Gale

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 210 AM CDT Mon May 13 2024

...Severe thunderstorms possible late Monday morning through Monday
evening mainly along and east of the I-35 corridor with large to
very large hail, and strong damaging winds as the primary hazards...

Severe thunderstorms with large to very large hail and damaging
winds are looking increasingly likely today as a cold front slides
southeastward into South Central Texas. A 500mb shortwave trough
with an associated 50-60 kt jet streak over North Central Texas will
place our region within the right entrance region. In combination
with extreme instability of 2500-4500 J/kg, steep mid-level lapse
rates of 7.5-8.5 C/km, and 0-6km bulk shear of 45-55 kts, severe
storms are expected to erupt along a cold front as it pushes south
and eastward late this morning through the early afternoon. The
latest WV imagery shows the shortwave mentioned above over eastern
New Mexico as it rounds the base of a trough lifting out over the
Cornbelt. The cold front was located over west/southwest Texas and
should rapidly push eastward through the overnight hours.

The latest SPC Day 1 Forecast places much of the I-35/I-37 Corridor
and all of the Coastal Plains within a Level 3 of 5 (Enhanced Risk)
for severe storms with large to very large hail driving the upgrade
from a Level 2 (Slight Risk). The entire Hill Country, generally
along and east of a Kerrville to Uvalde to Carrizo Springs line, is
in a Level 2 of 5 Risk for this today as well. CAMs have been all
over the place over the last 24 hours, but have started to come in
line on a solution, especially from the HRRR: Storms developing over
the Southern Edwards Plateau or the Highway 90 Corridor and sliding
east-northeast ahead of the front, then southeastward as the front
pushes through the region from northwest to southeast in the
afternoon hours. Some guidance, like the 00Z RRFS, indicate storms
will initially develop ahead of the front, followed by additional
storm development along the front as it moves into the area in the
afternoon and early evening hours. The best bet would likely be some
sort of mix of the two, with perhaps a discrete storm or two tapping
into that extreme instability ahead of the boundary late Monday
morning or early afternoon, with the potential for additional
development further north over the Hill Country and sliding
southeast with the cold front by the late afternoon and early
evening hours.

Storms should push out of the entire CWA by 03Z Tuesday, with quiet
weather expected into the day on Tuesday. Temperatures are expected
to warm a bit more as cloud cover shouldn't be as hard to break on
Tuesday with 500mb shortwave ridging taking hold for the day. Highs
will range from the upper 90s over the Rio Grande Plains to the
upper 80s over the eastern zones. Sunny skies and drier air with
dewpoints ranging from the 50s to mid 60s will make it fell
relatively comfortable despite highs warming back to around average
for mid-May.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 210 AM CDT Mon May 13 2024

The mid-week system has slowed down slightly associated with another
trough over the west coast that will shift east during the ladder
half of the week. Precipitation chances begin Wednesday night and
continue through Thursday night. Still some uncertainty in how any
potential showers or thunderstorms develop over the area, with
likely not all of South Central Texas seeing rain during this time.
The better chances for severe weather look to be Thursday with
limited instability forecast Wednesday evening. PWATS generally
range from about 1.5-2 inches which will bring the concern for heavy
rain. There is still some potential the more widespread development
of convection will be northeast of the area, especially on Thursday.

Some low end precipitation chances are seen Friday as some models
are slow to exit the trough out of the area while others bring some
weak upper level ridging over the area. If the front stalls,
precipitation chances may linger into Saturday. For now, only have
15-20% PoPs on Saturday, but would monitor for changes in the
upcoming days. Warmer temperatures are forecast Sunday and early
next week with forecast highs in the 90s and low triple digits.

&&

.AVIATION...
(12Z TAFS)
Issued at 605 AM CDT Mon May 13 2024

Few changes to the ongoing forecast as it remains on track despite
some lower confidence in thunderstorm timing. Hi-res models continue
to indicate TS developing over SAT and SSF terminals sometime between
16-20Z, so have opted to continue with the TEMPO groups. Confidence
has increased a bit at AUS for thunderstorms, so a TEMPO group was
used instead of PROB30. IFR ceilings are expected through midday for
the I-35 sites before lifting to VFR. We should see the front come
through around 18-22Z, with winds remaining less than 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  66  89  67 /  50  10   0   0
Austin Bergstrom Intl Airport  85  63  89  64 /  50  10   0   0
New Braunfels Muni Airport     87  64  91  65 /  60  10   0   0
Burnet Muni Airport            84  64  87  65 /  20   0   0   0
Del Rio Intl Airport           99  69 100  73 /  10   0   0   0
Georgetown Muni Airport        85  62  87  64 /  30  10   0   0
Hondo Muni Airport             91  64  94  66 /  50  10   0   0
San Marcos Muni Airport        86  62  90  64 /  60  10   0   0
La Grange - Fayette Regional   85  65  87  64 /  50  20   0   0
San Antonio Intl Airport       88  65  92  67 /  60  10   0   0
Stinson Muni Airport           90  67  93  67 /  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...27
Aviation...MMM
Hazardous weather outlook, May 13, 3:23 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 AM CDT Mon May 13 2024

TXZ171>173-183>194-202>209-217>225-228-140830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a Level 1-3 of 5 Risk for Severe storms late Monday
morning through the evening over all areas east of Val Verde
County. Large to very large hail and damaging winds are the main
hazards. The greatest threat for storms will be over the I-35
Corridor and Coastal Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 13, 8:11 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
811 AM CDT Mon May 13 2024

TXZ202-203-217-218-131400-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
811 AM CDT Mon May 13 2024

...Strong thunderstorms will impact portions of southeastern Kinney,
northeastern Maverick, southern Uvalde and northwestern Zavala
Counties through 900 AM CDT...

At 810 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Pryor to Paloma. Movement was northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Pryor, Batesville, Uvalde Estates, Dabney, Paloma, and Washer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2919 9953 2916 10025 2885 10047 2892 9965
TIME...MOT...LOC 1310Z 228DEG 17KT 2898 9980 2889 10039

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, May 13, 8:17 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
817 AM CDT Mon May 13 2024

TXZ202-131400-
Kinney TX-
817 AM CDT Mon May 13 2024

...A strong thunderstorm will impact portions of western Kinney
County through 900 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laughlin AFB, or 12 miles southeast of Del Rio, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Standart, Amanda, and Fort Clark Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2925 10079 2924 10076 2925 10076 2926 10075
      2929 10074 2930 10075 2934 10071 2953 10058
      2933 10038 2913 10073 2917 10077 2920 10077
      2923 10080
TIME...MOT...LOC 1317Z 228DEG 17KT 2923 10074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:11 AM CDTSpecial Weather StatementEWXZavala49 min
May 13, 8:17 AM CDTSpecial Weather StatementEWXKinney43 min
May 13, 8:26 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala64 min
May 13, 8:36 AM CDTSevere Thunderstorm WarningEWXKinney54 min
May 13, 8:50 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala55 min
May 13, 9:05 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala55 min
May 13, 9:07 AM CDTSevere Thunderstorm WarningEWXKinney, Uvalde68 min
May 13, 9:28 AM CDTSevere Thunderstorm WarningEWXMedina62 min
May 13, 9:52 AM CDTSpecial Weather StatementEWXUvalde53 min
May 13, 9:57 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde63 min
May 13, 10:16 AM CDTSevere Thunderstorm WarningEWXFrio, Medina59 min
May 13, 10:20 AM CDTSpecial Weather StatementEWXReal40 min
May 13, 10:31 AM CDTAreal Flood AdvisoryEWXUvalde, Zavala3 hr
May 13, 10:48 AM CDTSevere Thunderstorm WarningEWXFrio, Medina57 min
May 13, 10:58 AM CDTAreal Flood AdvisoryEWXFrio, Medina3 hr
May 13, 11:15 AM CDTSevere Thunderstorm Warning Considerable damage threatEWXAtascosa, Frio, Medina60 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson36 min
May 13, 12:03 PM CDTSpecial Weather StatementEWXGuadalupe, Wilson42 min
May 13, 12:17 PM CDTSpecial Weather StatementEWXBexar43 min
May 13, 12:19 PM CDTSpecial Weather StatementEWXFrio41 min
May 13, 12:28 PM CDTSpecial Weather StatementEWXLavaca62 min
May 13, 12:34 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio41 min
May 13, 12:38 PM CDTSpecial Weather StatementEWXKarnes52 min
May 13, 12:39 PM CDTSpecial Weather StatementEWXBlanco51 min
May 13, 12:43 PM CDTSpecial Weather StatementEWXGonzales, Wilson47 min
May 13, 12:59 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Guadalupe, Karnes, Lavaca, Wilson61 min
May 13, 1:06 PM CDTSpecial Weather StatementEWXKarnes39 min
May 13, 1:17 PM CDTSpecial Weather StatementEWXKarnes43 min
May 13, 1:21 PM CDTSpecial Weather StatementEWXWilliamson39 min
May 13, 1:40 PM CDTSevere Thunderstorm WarningEWXKarnes35 min
May 13, 1:49 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca41 min
May 13, 1:54 PM CDTSpecial Weather StatementEWXAtascosa, Wilson51 min
May 13, 1:55 PM CDTSpecial Weather StatementEWXWilliamson50 min
May 13, 1:58 PM CDTSpecial Weather StatementEWXDeWitt47 min
May 13, 2:28 PM CDTSpecial Weather StatementEWXLavaca47 min
May 13, 6:09 PM CDTSpecial Weather StatementEWXBandera36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.